Alabama, 2003

Hail in Alabama, July 13, 2003

July 13, 2003 · NWS HUN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 13, 10:55 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 13, 10:55 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 AM CDT SUN JUL 13 2003

.UPDATE...
WILL UPDATE AND REGROUP FOR FORTHCOMING SEVERE THUNDERSTORM WATCH.

...PREVIOUS AFD FOLLOWS...
UPPER TROUGH WILL CONTINUE TO HAVE ITS HOLD ON THE FA AT LEAST
THROUGH EARLY MONDAY. MAIN FORECAST PROBLEM THIS AFTERNOON WILL BE
TSRA DEVELOPMENT AND PRECIP CHANCES FOR THE FORECAST AREA (FA). 14Z
SURFACE ANALYSIS INDICATES THAT THE FRONTAL BOUNDARY SEEMS TO BE
JOGGING BACK TO THE NORTH ACROSS THE TENNESSEE STATE LINE BASED UPON
DEWPOINT ANALYSIS. DEWPOINTS ACROSS TENNESSEE AND NORTH ALABAMA HAVE
RISEN WITHIN THE PAST FOUR HOURS FROM THE UPPER 60S TO LOWER 70S.
SOUTHERN PORTION OF BOUNDARY LIKELY ALONG A LINE FROM PAH TO BWG AND
THEN FURTHER EAST TO NORTH OF JKL.

DECENT DECK OF ALTOCUMULUS AND HIGH BASED CU CLOUDS CONTINUES TO
DEVELOP AND MOVE EAST ACROSS NORTHERN ALABAMA THIS MORNING. IR AND
VIS IMAGES THUS FAR THIS AM SEEM TO INDICATE AT LEAST A TWO TO THREE
FURTHER HOUR TREND OF CLOUD BAND MOVING ACROSS THE FA. THIS COULD
HINDER TSRA DEVELOPMENT ACROSS THE FA AT LEAST UNTIL MID TO LATE
AFTERNOON.

FORECAST SOUNDINGS FROM RUC AND MESO-ETA INDICATE THAT DECENT LAPSE
RATE WILL SET UP BY 21Z FROM HSV EASTWARD. THIS SEEMS TO GO ALONG
WITH THINKING ABOUT PRECIP CHANCES ACROSS THE FA. DUE TO THE AMOUNT
OF CLOUDS EXPECTED THROUGH THE FA THROUGH REST OF AM AND INTO EARLY
AFTERNOON...WILL LESSEN POPS TO 30 PERCENT FOR WESTERN AND CENTRAL
SECTIONS OF THE FA...AND LOWER TO 40 PERCENT FOR THE EASTERN AREAS.

CURRENT FEELING IS THAT WE WILL BE DROPPING MENTION OF DAMAGING
WINDS AND HEAVY RAINFALL IN ZONES DUE TO CURRENT IR/WATER VAPOR
SATELLITE AND RADAR TRENDS.

TEMPS ARE GENERALLY ON TRACK WITH THE CURRENT FORECAST FOR THIS
AFTERNOON AND ACCEPTABLE. ZONE UPDATE FORTHCOMING.

.HUN...NONE.

TROUTMAN
Hazardous weather outlook, Jul 13, 11:00 AM CST, 2 hours 46 minutes before
ALZ001>010-016-140245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THROUGH TONIGHT)...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF NORTHWEST
ALABAMA UNTIL 6 PM CDT...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF NORTHWEST
ALABAMA BY THIS AFTERNOON. A FEW OF THE STORMS WILL BE STRONG
AND COULD RAPIDLY BECOME SEVERE EARLY THIS AFTERNOON. THE MAIN
SEVERE WEATHER THREATS WILL BE DAMAGING WIND GUSTS AROUND 60 MPH...
AND POSSIBLY SOME LARGE HAIL UP TO ONE INCH IN DIAMETER. OTHER
WEATHER THREATS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND VERY
HEAVY RAINFALL...WHICH COULD PRODUCE PONDING OF WATER ON AREA
ROADS.

THE SCATTERED STRONG STORMS WILL CONTINUE TO DEVELOP EASTWARD WITH
TIME THIS AFTERNOON ACROSS NORTHERN ALABAMA AND THE SEVERE WEATHER
THREAT MAY SPREAD FURTHER EAST INTO THE HUNTSVILLE...DECATUR AND
CULLMAN AREAS BY MID AFTERNOON AND INTO JACKSON...MARSHALL AND
DEKALB COUNTY AREAS BY AROUND 4 PM. AGAIN...THE MAIN SEVERE WEATHER
THREATS WILL BE DAMAGING WINDS...HAIL UP TO ONE INCH IN DIAMETER...
FREQUENT TO EXCESSIVE LIGHTNING...AND VERY HEAVY RAINFALL WITH
THESE STORMS. THE THREAT FOR STRONG TO POSSIBLY A FEW SEVERE STORMS
WILL CONTINUE INTO THE EARLY EVENING HOURS...WITH MOST OF THE
STORMS EXPECTED TO WEAKEN AND DIMINISH BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

AFTER A FEW LINGERING SHOWERS AND THUNDERSTORMS MOVE OUT OF THE
AREA BY EARLY MONDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
BUILD IN FROM THE WEST. THIS WILL RESULT IN HOT AND MUGGY DAYTIME
CONDITIONS ON TUESDAY AND WEDNESDAY...WITH DAYTIME HEAT INDICES
RANGING FROM 95 TO NEAR 100 DEGREES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY ACROSS NORTHERN ALABAMA THIS AFTERNOON.

TROUTMAN

In the hours before

Special weather statement, Jul 13, 11:32 AM CST, 2 hours 14 minutes before
ALZ002-003-131830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT SUN JUL 13 2003

...A SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS FOR FRANKLIN
AND COLBERT COUNTIES...

AN AREA OF VERY STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 20 MPH
FROM NORTHEAST MISSISSIPPI INTO SOUTHEAST COLBERT COUNTY AND EXTREME
WESTERN FRANKLIN COUNTY BY 1:00 PM. AREAS AFFECTED THROUGH 1:30 PM
WILL INCLUDE THE COMMUNITIES OF RED BAY...CHEROKEE...WHITE OAK...
ATWOOD...HODGES...AND CROOKED OAK.

FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE IN
THE PATH OF THESE STORMS. SEEK SHELTER UNTIL THE STORMS HAVE PASSED.

WIND GUSTS UP TO 40 MPH...AND RAINFALL RATES OF UP ONE INCH AN HOUR
ARE LIKELY FROM THESE STORMS. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON THE ROADWAYS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES IN NORTHERN ALABAMA...LAUDERDALE...COLBERT...
FRANKLIN...LAWRENCE...LIMESTONE COUNTIES.

KTW
Special weather statement, Jul 13, 11:52 AM CST, 1 hour 54 minutes before
ALZ004-131830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT SUN JUL 13 2003

...A SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AFFECTING
LAWRENCE COUNTY THROUGH 1:30 PM...

A VERY STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH FROM THE
HATTON AREA INTO SOUTHEASTERN LAWRENCE COUNTY THROUGH 1:30 PM. AREAS
AFFECTED WILL INCLUDE THE COMMUNITIES OF MOULTON...HATTON...AND
WREN.

FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE IN
THE PATH OF THIS STORMS. SEEK SHELTER UNTIL THIS STORM HAVE
PASSED.

WIND GUSTS UP TO 40 MPH...AND RAINFALL RATES OF UP ONE INCH AN HOUR
ARE LIKELY FROM THESE STORMS. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON THE ROADWAYS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES IN NORTHERN ALABAMA...LAUDERDALE...COLBERT...
FRANKLIN...LAWRENCE...AND LIMESTONE COUNTIES.

KTW
Special weather statement, Jul 13, 1:09 PM CST, 37 minutes before
ALZ001-002-005-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
209 PM CDT SUN JUL 13 2003

...A SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AFFECTING
COLBERT...LAUDERDALE...AND LIMESTONE COUNTIES THROUGH 3 PM...

A VERY STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH FROM THE
HATTON JUST NORTHWEST OF THE LEXINGTON AREA IN NORTHEASTERN
LAUDERDALE COUNTY. AREAS AFFECTED THROUGH 3 PM WILL INCLUDE THE
COMMUNITIES OF LEXINTON...ANDERSON...AND LESTER.

ALSO...ANOTHER VERY STRONG STORM AFFECTING WATERLOO IN LAUDERDALE
COUNTY WILL CONTINUE TO MOVE SOUTHEAST AT 20 MPH INTO COLBERT COUNTY.
AREAS AFFECTED THROUGH 3 PM WILL INCLUDE...WATERLOO AND THE QUAD
CITIES AREA.

FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE IN
THE PATH OF THIS STORMS. SEEK SHELTER UNTIL THIS STORM HAVE PASSED.

WIND GUSTS UP TO 40 MPH...AND RAINFALL RATES BETWEEN 1 AND 1.5
INCHES OF RAINFALL ARE LIKELY WITH THESE THESE STORMS. MOTORISTS
SHOULD BE ALERT FOR PONDING OF WATER ON THE ROADWAYS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES IN NORTHERN ALABAMA...LAUDERDALE...COLBERT...
FRANKLIN...LAWRENCE...AND LIMESTONE COUNTIES.

KTW

The radar

The Northeast Alabama radar (KHTX), 117 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lauderdale

When
July 13, 1:46 PM CST to 1:51 PM CST
Where
Lauderdale County, Lexington
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -87.367

quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373435.